Illinois, 2007

Hail and Damaging Winds in Illinois, June 21 to 22, 2007

June 21 to 22, 2007 · NWS ILX · 9 events in 6 counties and zones

A thunderstorm complex developed and moved along an west to east oriented frontal boundary that was lying across central Illinois. These storms produced occasional damaging wind gusts and isolated severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A thunderstorm complex developed and moved along an west to east oriented frontal boundary that was lying across central Illinois. These storms produced occasional damaging wind gusts and isolated severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 6:07 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 21, 6:07 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT THU JUN 21 2007

.DISCUSSION...
ISSUED 1248 PM CDT THU JUN 21 2007
MODELS CONTINUE TO SHOW DIFFERENCES. HOWEVER...WITH CURRENT
ONGOING CONVECTION AND MODELS NOT HANDLING MESOSCALE DETAILS
WELL...WILL KEEP FCST PAST 24HRS ABOUT WHERE IT IS AND THEN MAKE
ADJUSTMENTS IN THE FIRST 24HRS TO ACCOUNT FOR WHAT IS GOING ON
NOW.

MAIN CONCERNS CONTINUE TO BE TWO DIFFERENT PERIODS OF MCSS
EXPECTED OVER THE NEXT 48-60HRS.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MCS FROM SOUTHERN WI EARLY THIS MORNING SPREAD LOTS OF CLOUDS OVER
THE NORTHERN PART OF THE CWA THIS MORNING...RETARDING THE WARM UP.
IT ALSO HAS KEPT DEWPOINTS ON THE DRIER SIDE THIS AFTERNOON AS
WELL...EXCEPT FOR A LINE OF MID 60 DEWPOINTS FROM WRN IL TO
BMI/PNT. CURRENT SATELLITE LOOPS SHOWS A COUPLE OF NICE OUTFLOW
BOUNDARIES EXTENDING FROM NRN IA INTO WEST CENTRAL IL...AND TOWARD
SHELBYVILLE THIS AFTERNOON. MCS CONVECTION MOVING INTO NWRN
IOWA...WILL LIKELY CONTINUE TO MOVE SE ACRS IA THIS AFTERNOON AND
THEN EVENTUALLY SSE INTO WEST CENTRAL IL ALONG THE VISIBLE
BOUNDARY. ROUGH TIMING OF THIS FEATURE SHOWS IT ARRIVING INTO IL
SOMETIME AFTER 6PM. MODELS ALSO INDICATE ADDITIONAL CONVECTION
DEVELOPING NORTH OF THIS SYSTEM IN NORTHERN IL AROUND MIDNIGHT.
THIS FEATURE WILL ALSO MOVE SOUTHEAST INTO THE AREA...MAINLY ALONG
I-74. WITH PCPN WATER VALUES CLOSE TO 2 INCHES...ANY STORMS WILL
BE VERY EFFICIENT...SO HEAVY RAIN WILL BE POSSIBLE WITH ALL THESE
STORMS TONIGHT.

LEFT OVER BOUNDARIES AND THE RESPECTIVE SFC BOUNDARY WILL BE IN
THE GENERAL AREA TOMORROW AND THIS WILL BE A FOCUS FOR ADDITIONAL
THUNDERSTORMS DURING THE DAY...THOUGH POSSIBLY NOT VERY ORGANIZED.
CLOUD COVER SHOULD BREAK UP ENOUGH TO ALLOW A REHEATING AND
RECOVERY OF THE ATMOSPHERE TOMORROW AFTERNOON...THEREBY ALLOWING
SUFFICIENT INSTABILITY TO DEVELOP FOR MORE THUNDERSTORMS TOMORROW
AFTN AND INTO TOMORROW NIGHT. ALSO...THE MAIN SHORT WAVE WILL BE
COMING DOWN THROUGH THE AREA TO PROVIDE ADDITIONAL DYNAMICS FOR
T-STORM DEVELOPMENT THROUGH THE NIGHT. PCPN WATER VALUES WILL
AGAIN BE NEAR 2 INCHES...WHICH MEANS HEAVY RAIN AGAIN POSSIBLE.
SOME OF THESE STORMS FRI NIGHT MAY TRAVERSE OVER THE SAME REGION
THAT THE STORMS TONIGHT MOVE OVER...SO SOME LOCALIZED FLOODING IS
POSSIBLE. WILL NOT MENTION OR ISSUE A FLOOD WATCH AT THIS TIME
FOR TWO REASONS...1) WOULD LIKE TO WAIT AND SEE AMOUNT OF PCPN WE
RECEIVE OVERNIGHT AND 2) AREA IS ABNORMALLY DRY WITH LOTS OF AREAS
WELL BELOW NORMAL FOR PCPN SINCE MAR 1.

MESOSCALE PATTERN WILL BE VERY MESSY NEXT COUPLE OF DAYS AND THIS
WILL BE NO DIFFERENT ON SATURDAY AFTER TWO ROUNDS OF MCSS.
HOWEVER...ANY FRONTS OR BOUNDARIES MAY STILL BE AROUND THE AREA
SATURDAY SO WILL NEED TO KEEP A CHC POPS IN THE AREA FOR SAT AND
INTO SAT NIGHT. SUNDAY...ANY FRONTAL SYSTEMS SHOULD BE WELL SOUTH
OF THE AREA SO WILL KEEP THIS DAY DRY FOR NOW.

DAYTIME TEMPS THROUGH THE PERIOD WILL DEPEND LARGELY ON AMOUNT OF
CLOUD COVER AND PCPN THROUGHOUT THE REGION. GUIDANCE SEEMS TO TAKE
THIS INTO ACCOUNT WILL COOLER TEMPS FOR THE NEXT TWO DAYS...THEN
WARMING IT BACK UP ON SUNDAY...AFTER THE SYSTEM MOVES SOUTH.

LONG TERM...MONDAY THROUGH THURSDAY
EXTENDED MODELS BEGINNING TO ADVERTISE REX BLOCK ACROSS THE MIDDLE
PART OF THE US. THE ASSOCIATED LOW PRSS AREA SPINS SEVERAL SHORT
WAVES UP INTO THE MID MISS VLY/MO AREA THROUGH THE PERIOD. THIS
WOULD BRING DIURNAL CHANCES OF PCPN INTO ILX CWA LATER IN THE
WEEK...AS THE WAVES GET CLOSER TO THE AREA. THEREFORE WILL BE
INCLUDING SOME SMALL CHANCES OF PCPN FOR DAYS 6-7...WED AND THUR.

EARLY IN THE PERIOD...TEMPS WILL BE QUITE WARM...IN THE LOWER 90S.
HOWEVER...CLOUD COVER DUE TO PCPN CHANCES LATER IN THE WEEK COULD
KEEP TEMPS DOWN A BIT. THIS FOLLOWS WELL WITH CURRENT EXTENDED GUIDANCE.

&&

.AVIATION...
ISSUED 654 PM CDT THU JUN 21 2007

MORE COMPLEX WEATHER SCENARIO EXPECTED OVER REGION FOR 00Z TAF
PERIOD THAN HAS BEEN SEEN IN RECENT DAYS. NEARLY STATIONARY
SURFACE BOUNDARY IS LYING OUT ALONG THE INTERSTATE 74 CORRIDOR...
WHICH IS IN THE VICINITY OF THE PIA/BMI/CMI TERMINALS. WINDS WILL
BE RATHER VARIABLE IN THE AROUND THIS BOUNDARY...WITH SOUTHWEST
WINDS TO ITS SOUTH AND EAST WINDS TO THE NORTH. AT THIS POINT...DO
NOT EXPECT SIGNIFICANT FORESEEABLE SHIFTS IN THIS BOUNDARY AS ITS
ULTIMATE POSITION WILL BE HEAVILY IMPACTED BY THUNDERSTORM
OUTFLOWS.

LARGE COMPLEX OF STORMS OVER IOWA WILL CONTINUE TO MOVE SOUTHEAST
TOWARD THE CENTRAL ILLINOIS TERMINALS THIS EVENING... AND SHOULD
BEGIN IMPACT THEM DURING THE LATE EVENING INTO THE OVERNIGHT
HOURS. THE SOUTHERN EXTENT OF THE STORM COVERAGE IS IN DOUBT...SO
HAVE LIMITED TEMPO THUNDER MENTION TO THE PIA/BMI/CMI TERMINALS.
ONCE THE COMPLEX MOVES THROUGH TONIGHT... ADDITIONAL DEVELOPMENT
REMAINS POSSIBLE ALONG MAIN SURFACE BOUNDARY/NUMEROUS OUTFLOW
BOUNDARIES...BUT CONFIDENCE IN LOCATION/TIMING IS TOO LOW TO GO
ABOVE VICINITY MENTION IN TAFS. NEXT BEST MORE WIDESPREAD CHANCE
FOR STORMS WILL ARRIVE FRIDAY NIGHT AFTER VALID TIME OF 00Z TAFS.

BAK
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 2:23 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
323 PM CDT THU JUN 21 2007

ILZ027>031-037-038-043>046-221100-
CHAMPAIGN-DE WITT-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-STARK-
TAZEWELL-VERMILION-WOODFORD-
323 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL IS POSSIBLE
TONIGHT. AN EAST-WEST COLD FRONT OVER THE UPPER MISSISSIPPI AND
GREAT LAKES WILL MOVE SOUTHWARD INTO CENTRAL ILLINOIS BY TONIGHT.
A SERIES OF UPPER-LEVEL DISTURBANCES WILL INTERACT WITH THIS
BOUNDARY TO PRODUCE CLUSTERS OF THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
POSSIBLY SOME LARGE HAIL.

ALTHOUGH SOME SCATTERED THUNDERSTORMS MAY BE POSSIBLE DURING THE
DAYTIME HOURS...THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE OVERNIGHT.

LOCALIZED HEAVY RAINFALL WILL ALSO BE LIKELY WITH THE STRONGER
STORMS. LOCATIONS ALONG AND TO THE NORTH OF INTERSTATE 74 MAY SEE
SEVERAL INCHES OF RAIN BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL IMPULSES MOVING ALONG THE FRONT WILL PRODUCE PERIODS OF
THUNDERSTORMS THROUGH SATURDAY AFTERNOON. STRONGER THUNDERSTORMS
DURING THE AFTERNOON AND OVERNIGHT HOURS MAY BE CAPABLE OF
GENERATING DAMAGING WINDS AND POSSIBLY LARGE HAIL. IN
ADDITION...VERY HEAVY RAINFALL WILL BE LIKELY WITH THE MOST
INTENSE STORMS. STORMS MOVING OVER AREAS THAT HAVE ALREADY SEEN
SIGNIFICANT RAINFALL MAY ENHANCE THE POTENTIAL FOR LOCALIZED
FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

ILZ036-040>042-047>057-061>063-066>068-071>073-221100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-
MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
323 PM CDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

DAMAGING WINDS...LARGE HAIL...AND HEAVY RAINFALL IS POSSIBLE
LATE TONIGHT. AN EAST-WEST COLD FRONT OVER THE UPPER MISSISSIPPI
AND GREAT LAKES WILL MOVE SOUTHWARD INTO CENTRAL ILLINOIS BY
TONIGHT. A SERIES OF UPPER-LEVEL DISTURBANCES WILL INTERACT WITH
THIS BOUNDARY TO PRODUCE CLUSTERS OF THUNDERSTORMS. SOME OF THESE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND
POSSIBLY SOME LARGE HAIL.

ALTHOUGH SOME SCATTERED THUNDERSTORMS MAY BE POSSIBLE DURING THE
DAYTIME HOURS...THE BEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE
AFTER MIDNIGHT.

LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL IMPULSES MOVING ALONG THE FRONT WILL PRODUCE PERIODS OF
THUNDERSTORMS THROUGH SATURDAY EVENING. STRONGER THUNDERSTORMS DURING
THE AFTERNOON AND OVERNIGHT HOURS MAY BE CAPABLE OF GENERATING
DAMAGING WINDS AND POSSIBLY LARGE HAIL. IN ADDITION...VERY HEAVY
RAINFALL WILL BE LIKELY WITH THE MOST INTENSE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT
HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 21, 8:00 PM CST
Where
Knox County, Galesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -90.370

Numerous tree limbs were blown down.

Thunderstorm Wind, Fulton

When
June 21, 8:13 PM CST
Where
Fulton County, Smithfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -90.280

Thunderstorm Wind, Knox

When
June 21, 8:15 PM CST
Where
Knox County, Maquon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.800, -90.170

Numerous tree limbs were blown down.

Thunderstorm Wind, Knox

When
June 21, 8:15 PM CST
Where
Knox County, Maquon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.800, -90.170

Numerous tree limbs were blown down.

Thunderstorm Wind, Knox

When
June 21, 8:20 PM CST to 8:25 PM CST
Where
Knox County, 3 mi W of Yates City to Yates City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -90.077

A few trees were blown down.|

Thunderstorm Wind, Peoria

When
June 21, 8:55 PM CST to 9:00 PM CST
Where
Peoria County, Peoria
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -89.600

A 1 foot diameter tree was blown down, as well as a few other smaller trees.|

Hail, Tazewell

When
June 21, 9:05 PM CST
Where
Tazewell County, Pekin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.630

Thunderstorm Wind, Douglas

When
June 21, 11:35 PM CST
Where
Douglas County, Arthur
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.720, -88.470

Several large tree limbs were blown down.

Thunderstorm Wind, Coles

When
June 22, 12:05 AM CST
Where
Coles County, Oakland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.650, -88.030

A few trees and tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36755, 36760, 36756, 36757, 36758, 36759, 36764, 36763, 36761.